Thunderstorm Wind, Sedgwick
- When
- August 24, 12:32 AM CST
- Where
- Sedgwick County, 1 mi SW of Wichita
- Measured
- 61 kt (70 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.683, -97.350
Occurred at K-42/Tyler Rd. intersection.
14 thunderstorm wind, 12 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 2:42 PM CST, 9 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT THU AUG 23 2001 FCST CONCERN... CNVTV TRENDS THRU 48HRS... SATL WV IMAGERY SHOWD IMPRESSIVE UPR LOW SPINNING ACRS NERN CO AT EARLY AFTN. THE EVOLUTION AND MOVMT OF THIS FEATURE WL BE KEY TO THE FCST TNGT THRU SAT MRNG. ALTHO THE AVN SUFFERS FM CNVTV FEEDBACK AND IS PERHAPS TOO DEEP WITH SYS...BELIEVE THE LATEST SATL/PROFILER AND SFC OBS ARE TENDING TO SUPPORT LWR LVL CYCLONE DVLPMT ACRS WRN KS THIS AFTN. THEREFORE...WL LEAN TWD THE AVN SOLN IN DVLPG A MORE CLOSED TROPOSPHERIC SYS AS IT MOVS ACRS KS THRU FRI. AS THE LWR LVL FLO BACKS SOME TWD 00Z THE CNVGNC WL INCRS ACRS CNTRL KS THIS EVE. ALTHO THE LO LVL CNVGNC IS NOT OVERLY IMPRESSIVE INTO TNGT...THE ASSOCD UPR SUPPORT/LIFT SHOULD BE MORE THAN ADEQUATE TO SUSTAIN A CNVTV COMPLEX ACRS PTNS OF THE CWA...MAINLY THE N HALF. BEST CHCS FOR CNVTN ON FRI SHOULD RESIDE ACRS THE ERN PTN OF THE CWA...MAINLY E OF THE TURNPIKE AS LOW SLIDES ACRS ERN KS. HOWEVER WITH RELATIVE COOL AIR ALOFT/STEEPER LAPSE RATES...RENEWED DIURNAL CNVTN IS POSBL EVEN ACRS CNTRL KS DURG THE LATE AFTN/EVE. ON SAT...THE SRN EXTENSION OF A NRN STREAM TROF WL TAIL A WK VORT LOBE ACRS THE AREA THAT THE MODELS TRY TO PHASE WITH THE EXITING LOW ACRS IA/MO. IT APPEARS THERE MAY BE ENUF LO LVL MSTR TO RESULT IN AT LEAST ISOLD/WDLY SCT DIURNAL CNVTN ACRS PTNS OF THE CWA. SO WL MAINTAIN SLGT CHC MOST AREAS ON SAT. EXTENDED FCST...WL MAINTAIN A DRY FCST THRUT FCST PD WITH A GRADUL WARMING TREND BY WED/THU. THE ECMWF/MRF CONT TO SHOW A GENL TROF ACRS THE GRTLKS/OH VLY WITH RDG IN THE W. THIS WL GIVE A NWLY FLO REGIME TO KS. WK S/WVS IN THE FLO WL NOT HAVE MUCH MSTR TO WORK WITH DURG THIS TIME...WITH CHCS OF CNVTN STAYING PRIMARILY ACRS THE HIGH PLAINS. FCSTID = 13/DARMOFAL ICT 70 90 70 91 / 60 50 40 20 HUT 69 89 69 90 / 60 50 40 20 EWK 70 89 70 90 / 60 50 40 20 EQA 70 89 69 90 / 60 60 40 20 WLD 70 91 70 92 / 60 60 50 20 RSL 67 88 66 88 / 70 40 20 20 GBD 68 88 67 88 / 70 40 20 20 SLN 70 88 69 89 / 70 50 30 20 MPR 70 88 69 89 / 70 50 30 20 CFV 70 91 70 91 / 60 60 50 20 CNU 70 89 70 89 / 60 60 50 20 K88 70 88 69 88 / 60 60 50 20 .ICT...NONE.
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO ADD TOWN LOCATION
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1036 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM FAIRPORT KS .88 INCH HAIL
08/23/01 RUSSELL REPORTED BY PUBLIC
0440 PM 9 SW PARADISE KS 1.00 INCH HAIL
08/23/01 RUSSELL REPORTED BY PUBLIC
0445 PM 1 W RUSSELL KS TORNADO
08/23/01 RUSSELL LAW ENFORCEMENT REPORTED
0451 PM 8 SE PARADISE KS 60 MPH TSTM WIND GUST
08/23/01 RUSSELL REPORTED BY PUBLIC
0520 PM 5 SW LUCAS KS TORNADO
08/23/01 RUSSELL LAW ENFORCEMENT REPORTED
0533 PM WILSON LAKE KS 90 MPH TSTM WIND GUST
08/23/01 RUSSELL TRAINED SPOTTER REPORTED
0549 PM 7 NW EL DORADO KS 60 MPH TSTM WIND GUST
08/23/01 BUTLER REPORTED BY EOC
0558 PM 2 W SYLVAN GROVE KS TORNADO
08/23/01 LINCOLN LAW ENFORCEMENT REPORTED
0605 PM 2 W SYLVAN GROVE KS TORNADO
08/23/01 LINCOLN TRAINED SPOTTER REPORTED
0609 PM 8 N WINFIELD KS 1.00 INCH HAIL
08/23/01 COWLEY REPORTED BY EOC
FRANKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1056 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM UDALL KS 1.00 INCH HAIL
08/23/01 COWLEY REPORTED BY TRAINED
SPOTTER
0611 PM NORTH WICHITA KS 70 MPH TSTM WIND GUST
08/23/01 SEDGWICK REPORTED BY KWCH 12
0620 PM 7 SE WICHITA KS WIND DAMAGE
08/23/01 SEDGWICK SHED BLOWN DOWN. REPORTED
BY EOC.
0624 PM 2 SE ANDOVER KS 60 MPH TSTM WIND GUST
08/23/01 BUTLER TRAINED SPOTTER REPORTED
NUMEROUS POWER LINES DOWN.
0641 PM 3 N WILSON DAM KS WIND DAMAGE
08/23/01 LINCOLN LAW ENFORCEMENT REPORTED
TREE BRANCHES DOWN.
0650 PM AUGUSTA KS 60 MPH TSTM WIND GUST
08/23/01 BUTLER REPORTED BY EOC.
0655 PM 1 S COTTONWOOD FALLS KS .88 INCH HAIL
08/23/01 CHASE REPORTED BY LAW
ENFORCEMENT
0700 PM 1 S COTTONWOOD FALLS KS .75 INCH HAIL
08/23/01 CHASE REPORTED BY LAW
ENFORCEMENT
0700 PM 1 S LINCOLN KS 70 MPH TSTM WIND GUST
08/23/01 LINCOLN REPORTED BY LAW
ENFORCEMENT
0700 PM 6 S LINCOLN KS 1.00 INCH HAIL
08/23/01 LINCOLN REPORTED BY LAW
ENFORCEMENT
FRANKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1123 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM 1 W BOYER KS 70 MPH TSTM WIND GUST
08/23/01 BUTLER REPORTED BY EOC.
0712 PM BURNS KS 70 MPH TSTM WIND GUST
08/23/01 MARION REPORTED BY EOC.
0713 PM 8 S LINCOLN KS 1.75 INCH HAIL
08/23/01 LINCOLN REPORTED BY LAW
ENFORCEMENT
0716 PM FALUN KS 60 MPH TSTM WIND GUST
08/23/01 SALINE REPORTED BY PUBLIC
0727 PM 1 SE STRONG CITY KS 60 MPH TSTM WIND GUST
08/23/01 CHASE REPORTED BY PUBLIC
0727 PM WILSON LAKE KS 1.00 INCH HAIL
08/23/01 RUSSELL REPORTED BY TRAINED
SPOTTER
0730 PM 9 NE BLACK WOLF KS 60 MPH TSTM WIND GUST
08/23/01 ELLSWORTH TRAINED SPOTTER REPORTED
0732 PM 1 N MATFIELD KS 60 MPH TSTM WIND GUST
08/23/01 CHASE TRAINED SPOTTER REPORTED
0740 PM 2 S ANDOVER KS 1.75 INCH HAIL
08/23/01 BUTLER REPORTED BY EOC.
0740 PM ANDOVER KS 1.00 INCH HAIL
08/23/01 BUTLER REPORTED BY TRAINED
SPOTTER
0743 PM 1 W ANDOVER KS 1.75 INCH HAIL
08/23/01 BUTLER REPORTED BY EOC.
FRANKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1159 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM MATFIELD KS 70 MPH TSTM WIND GUST
08/23/01 CHASE LAW ENFORCEMENT REPORTED
NUMEROUS TREE LIMB DAMAGE
0745 PM ANDOVER KS 1.25 INCH HAIL
08/23/01 BUTLER REPORTED BY TRAINED
SPOTTER
0745 PM ANDOVER KS 1.75 INCH HAIL
08/23/01 BUTLER REPORTED BY TRAINED
SPOTTER
0747 PM 1 E ANDOVER KS 2.75 INCH HAIL
08/23/01 BUTLER REPORTED BY TRAINED
SPOTTER
0750 PM ANDOVER KS 1.00 INCH HAIL
08/23/01 BUTLER REPORTED BY TRAINED
SPOTTER
0813 PM 3 SE BENTON KS .88 INCH HAIL
08/23/01 BUTLER REPORTED BY TRAINED
SPOTTER
0815 PM BROOKVILLE KS 60 MPH TSTM WIND GUST
08/23/01 SALINE TRAINED SPOTTER REPORTED
TREE LIMBS DOWN
0831 PM PLEVNA KS 1.00 INCH HAIL
08/23/01 RENO REPORTED BY TRAINED
SPOTTER
0831 PM SLN SALINA MUNI ARPT KS 62 MPH TSTM WIND GUST
08/23/01 SALINE REPORTED BY ASOS
0835 PM LINDSBORG KS 80 MPH TSTM WIND GUST
08/23/01 MCPHERSON REPORTED BY EOC.
0836 PM SALINA KS 60 MPH TSTM WIND GUST
08/23/01 SALINE TRAINED SPOTTER REPORTED
0844 PM LINDSBORG KS WIND DAMAGE
08/23/01 MCPHERSON TRAINED SPOTTER REPORTED
NUMEROUS POWER LINES DOWN
0850 PM 2 N SALINA KS .88 INCH HAIL
08/23/01 SALINE REPORTED BY EOC.
0908 PM SMOKEY VALLEY KS 60 MPH TSTM WIND GUST
08/23/01 MCPHERSON LAW ENFORCEMENT REPORTED
0924 PM 3 W LEHIGH KS 70 MPH TSTM WIND GUST
08/23/01 MARION REPORTED BY PUBLIC.
FRANKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1205 AM CDT FRI AUG 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0723 PM ELLSWORTH KS 58 MPH TSTM WIND GUST
08/23/01 ELLSWORTH MEASURED BY KSNW
WEATHERLAB AT ELLSWORTH HIGH
SCHOOL
FRANKKSZ070>072-094>096-240521- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1206 AM CDT FRI AUG 24 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 693 WAS ALLOWED TO EXPIRE AT 10 PM FOR CENTRAL KANSAS... THE SEVERE THUNDERSTORM WATCH NUMBER 693 HAS BEEN ALLOWED TO EXPIRE AS SCHEDULED. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OVERNIGHT. SOME MAY STILL CONTAIN GUSTY WINDS...HEAVY RAIN AND SMALL HAIL. HOWEVER THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.
The Wichita radar (KICT), 9 km away, was scanning. The volume nearest the first event began at 06:34 UTC.
14 thunderstorm wind, 12 hail. Local standard time, as filed.
Occurred at K-42/Tyler Rd. intersection.
Five cottonwoods blown down, one of which punched a hole in the roof of a home.
Trees, power lines, and power poles downed, severing power for three hours. Lightpole toppled at Mt. Hope Grade School. Windows blown out and metal panels blown off co-op elevator company. Windows shattered at an unspecified number of residences. Pickup truck blown into an alfalfa field. Area newspapers contributed greatly to this report.
Occurred in North Wichita.
Occurred at Mid-Continent Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256743, 5256650, 5256648, 5256649, 5256747, 5256746, 5256651, 5256749, 5256748, 5256750, 5256652, 5256653, 5256654, 5256655, 5256656, 5256657, 5256658, 5256736, 5256737, 5256738, 5256739, 5256740, 5256741, 5256742, 5256744, 5256745.